Heat, Iowa
- When
- August 11, 11:00 AM CST to 6:00 PM CST
- Where
- Iowa forecast zone
- Reported by
- AWOS
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Southwest winds between departing high pressure to the east of Wisconsin and low pressure developing over the Dakotas brought a moist Gulf air mass into the area as temperatures warmed into the low to mid 90's. The warm temperatures combined with dew points in the lower to middle 70s to produce Heat Index values of 100-104 degrees across parts of southern Wisconsin, including the counties of…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Southwest winds between departing high pressure to the east of Wisconsin and low pressure developing over the Dakotas brought a moist Gulf air mass into the area as temperatures warmed into the low to mid 90's. The warm temperatures combined with dew points in the lower to middle 70s to produce Heat Index values of 100-104 degrees across parts of southern Wisconsin, including the counties of Iowa, Dane, Jefferson, Lafayette, Green, Rock and Walworth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 11, 2:37 AM CST, 8 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 337 AM CDT WED AUG 11 2010 .SHORT TERM... WATER VAPOR IMAGERY AND 500MB RUC ANALYSIS SHOW A POTENT SHORTWAVE CROSSING THE UPPER MIDWEST EARLY THIS MORNING. THE BACK EDGE OF THE CLOUD SHIELD WAS OVER FAR EASTERN MN AT 3 AM...CLOSELY TIED WITH THE FIRST SHORTWAVE CROSSING THE REGION. SHOWERS AND THUNDERSTORMS SPLIT AROUND THE CWA AS THE LOW LEVEL JET WEAKENED OVER SOUTHERN WI. THE STORMS FOLLOWED THE LLJ TO THE NORTH AND THE INSTABILITY GRADIENT TO THE SOUTH. EASTERLY WINDS AND DRY AIR OFF THE LAKE FROM YESTERDAY HELPED TO LOWER DEWPOINTS AND IS MAKING THE THUNDERSTORMS DISSIPATE AS THEY MOVE ACROSS THE CWA THIS MORNING. THERE IS A SECOND SHORTWAVE THAT WILL PLAY A ROLE IN THE AFTERNOON WEATHER THAT WAS OVER THE DAKOTA/MN BORDER AT 3 AM. TODAY...FORECAST CONFIDENCE...MEDIUM SCATTERED SHOWERS WITH ISOLATED THUNDER MENTIONED THIS MORNING...CHANCES DIMINISHING FROM WEST TO EAST AS THE FIRST SHORTWAVE MOVES THROUGH. INTRODUCED SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS ENTIRE CWA. MODELS HINT AT THE EAST HALF OF THE CWA IN THE HIGHER CHANCE. RUC MODEL SHOWS INCREASING THETA IN SE CWA THIS MORNING. NAM SHOWS HIGHER OMEGA IN THAT AREA BY LATE MORNING/EARLY AFTERNOON. MODEL SOUNDINGS DRY OUT MID AND UPPER LEVELS AFTER THIS FIRST SHORTWAVE CROSSES THE REGION. THIS IS CONSISTENT WITH CURRENT WATER VAPOR IMAGERY. SFC DEWPOINTS SHOULD STAY IN THE LOW 70S...WHICH WILL ALLOW FOR ENOUGH MOISTURE TO GENERATE SOME THUNDERSTORMS LATE THIS MORNING INTO THE AFTERNOON AS THE SECOND SHORTWAVE CROSSES THE REGION. TIMING IS A LITTLE UNCERTAIN. TRIED TO TREND THE MORNING SHOWERS OUT OF THE REGION...ALLOW FOR A BREAK WITH SOME CLEARING SKIES AND HEATING...THEN AFTERNOON INSTABILITY AIDED BY THE SHORTWAVE TO PRODUCE THUNDERSTORMS. THE SHORTWAVE DOES NOT REACH MKE UNTIL AFTER 3 PM OR SO...SO MAYBE BEST CHANCE FOR THUNDERSTORMS WOULD BE LATE AFTERNOON ALONG THE LAKESHORE. EXPECTING THUNDERSTORMS TO BE PRETTY SCATTERED IN NATURE...AS THERE IS VERY LITTLE WIND SHEAR FOR ORGANIZED CONVECTION. MORNING AND AFTERNOON CLOUDS...DESPITE A POSSIBLE BREAK IN THEM...SHOULD KEEP MAX TEMPS A LITTLE COOLER THAN YESTERDAY. WENT WITH HIGHS IN THE MID 80S. TONIGHT...FORECAST CONFIDENCE...MEDIUM ANY LINGERING SHOWERS AND ISOLATED THUNDER WILL DISSIPATE SHORTLY AFTER SUNSET THIS EVENING. A FRONT CROSSING MN TODAY WILL GET INTO NORTHERN WI THIS EVENING...BUT MODELS SHOW IT WASHING OUT BY THE TIME IT REACHES SOUTHERN WI. THEREFORE...WINDS SHOULD DIE DOWN TO ALMOST NOTHING. SKIES SHOULD BE PARTLY CLOUDY OR CLEAR OVERNIGHT...WHICH WILL ALLOW FOR SOME RADIATION FOG TO DEVELOP. AT THIS TIME...KEPT PATCHY FOG WORDING WITH AREAS OF FOG IN THE FAVORED PLACES. HOWEVER...WIDESPREAD AREAS OF FOG WITH PATCHY DENSE OR MORE IS NOT OUT OF THE QUESTION. WILL NEED TO MONITOR THE TRENDS LATER TODAY. THURSDAY...FORECAST CONFIDENCE...MEDIUM HIGH PRESSURE WILL SETTLE BACK INTO THE UPPER MIDWEST. DRY WEATHER ON THU AND MOST OF THU NIGHT. UNFORTUNATELY..DEWPOINT TEMPS ARE STILL EXPECTED AROUND 70. THERE SHOULD BE QUITE A BIT OF SUN...ALTHOUGH SCATTERED TO BROKEN CU COULD DEVELOP IN THE AFTERNOON. THERE WILL BE LITTLE LOW LEVEL FLOW...BUT 925MB TEMPS ARE PROGGED TO INCREASE A DEGREE OR TWO. THIS SHOULD BE OUR BEST CHANCE FOR THE SOUTH CWA TO REACH 90 OR 91...WITH THE NORTH HALF IN THE UPPER 80S. HEAT INDEX VALUES WILL GET CLOSE TO THE 100 DEGREE CRITERIA FOR A HEAT ADVISORY...BUT ARE NOT EXPECTED TO EXCEED THAT AT THIS TIME. .LONG TERM... FRIDAY AND SATURDAY...FORECAST CONFIDENCE...LOW TO MEDIUM NAM PROGS A MCS TO CROSS FROM MN TO WESTERN WI THU NIGHT INTO FRI MORNING. THE MCS WOULD BE FED BY A STRONG LLJ AND THE LEADING EDGE OF AN UPPER TROUGH. THE GFS HOLDS OFF ON CONVECTION UNTIL LATER FRI MORNING INTO FRI AFTERNOON. ECMWF IS EVEN SLOWER WITH BRINGING THE MAIN UPPER TROUGH ACROSS THE REGION. WENT WITH A SLIGHT COMPROMISE ON TIMING FOR THE SYSTEM...ALTHOUGH CUT OUT POPS FOR SAT NIGHT AS THERE IS CONSENSUS THAT ANY PRECIP WILL BE OUT OF THE REGION BY THEN. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON FRIDAY. SUNDAY...FORECAST CONFIDENCE...MEDIUM COOLER AND DRIER AIR WILL MAKE ITS WAY INTO THE REGION AS A 500MB UPPER LOW STRADDLES THE REGION. HIGHS IN THE LOW 80S WITH MUCH LOWER HUMIDITY WILL BE A WELCOME CHANGE. && .AVIATION...SHOWERS OVER SOUTHWEST WI SHOULD REMAIN SCATTERED AND LIGHT THIS MORNING AS IT MOVES EWD ACROSS SRN WI. AFTER AREA OF LGT RAIN DISSPIATES OR MOVES AWAY...EXPECT PARTLY SUNNY SKIES AND UNSTABLE CONDITIONS TO DEVELOP. AN UPPER LEVEL DISTURBANCE WILL PASS DURING THE AFTERNOON AND TRIGGER SCT TSTORMS. LIGHT WINDS AND MO CLEAR TO PTLY CLOUDY SKIES WILL PREVAIL TNT IN THE WAKE OF THE UPPER LEVEL DISTURBANCE. DEWPOINTS WILL REMAIN HIGH AND RADIATIONAL COOLING WILL LEAD TO IFR-MVFR FOG ACROSS SRN WI. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...13/MRC AVIATION/MARINE...20/GEHRING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 419 AM CDT WED AUG 11 2010 WIZ046-047-051-052-056>060-062>072-120930- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 419 AM CDT WED AUG 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN WISCONSIN TODAY AND TRIGGER SCATTERED THUNDERSTORMS. THE PROBABILITY OF SEVERE WEATHER IS LOW. THE HEAT AND HUMIDITY WILL CONTINUE WITH HEAT INDEX VALUES ONCE AGAIN REACHING THE 90S THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT AND HUMID CONDITIONS ON THURSDAY WILL RESULT IN HEAT INDEX VALUES IN THE MID TO UPPER 90S. HEAT INDEX VALUES IN THE 90S WILL CONTINUE ON FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT AS A WARM FRONT MOVES INTO THE AREA. CHANCES FOR STORMS WILL CONTINUE INTO SATURDAY...WITH THE PASSAGE OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. LMZ643>646-120930- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 419 AM CDT WED AUG 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT BRIEF PERIODS OF DENSE FOG MAY BE ENCOUNTERED OVER THE NEARSHORE WATERS FROM PORT WASHINGTON TO SHEBOYGAN AND NORTHWARD EARLY THIS MORNING. OTHERWISE...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN WISCONSIN TODAY AND TRIGGER SCATTERED THUNDERSTORMS. THE PROBABILITY OF SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT AS A WARM FRONT MOVES INTO THE AREA. CHANCES FOR STORMS WILL CONTINUE INTO SATURDAY...WITH THE PASSAGE OF A COLD FRONT. WWW.WEATHER.GOV/MKX GEHRING
The national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258713, 258714, 258717, 258719, 258720, 258722, 258723.